Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 61, NWS Midland/Odessa, TX

April 12, 2017Culberson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 12, 2017, 6:00 PM CDT for Culberson County, Texas. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2017, 6:00 PM CDT (23:00 UTC)
Expired
Apr 12, 2017, 7:00 PM CDT
In force
60 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
2.75 in
Wind
70.0 mph

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 200 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 6:42 PM CDTHAIL 18 E Van Horn, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 2:04 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1449 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

640 
WUUS54 KMAF 122300 RRA
SVRMAF
TXC109-130000-
/O.NEW.KMAF.SV.W.0061.170412T2300Z-170413T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
600 PM CDT WED APR 12 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  West central Culberson County in southwestern Texas...

* Until 700 PM CDT

* At 559 PM CDT, a severe thunderstorm was located near Allamoore, 
  or 11 miles northwest of Van Horn, moving east at 25 mph. Van Horn 
  is in the path of this storm.

  This is a very dangerous storm. 

  HAZARD...Baseball size hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be severely injured. 
           Expect shattered windows, extensive damage to roofs, 
           siding, and vehicles. 

* Locations impacted include...
  Van Horn, Plateau and Culberson County Airport. 

THIS INCLUDES Interstate 10 between mile markers 138 and 159.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 3129 10491 3133 10451 3101 10451 3104 10491
TIME...MOT...LOC 2259Z 264DEG 22KT 3116 10496 

HAIL...2.75IN
WIND...70MPH
 
$$
1 follow-up statement
030 
WWUS54 KMAF 122333
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
633 PM CDT WED APR 12 2017

TXC109-130000-
/O.CON.KMAF.SV.W.0061.000000T0000Z-170413T0000Z/
Culberson TX-
633 PM CDT WED APR 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR WEST CENTRAL CULBERSON COUNTY...

At 632 PM CDT, a severe thunderstorm was located 11 miles northeast
of Van Horn, moving east at 25 mph.

HAZARD...Tennis ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Van Horn, Plateau and Culberson County Airport. 

THIS INCLUDES Interstate 10 between mile markers 138 and 159.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3129 10491 3133 10451 3101 10451 3104 10491
TIME...MOT...LOC 2332Z 266DEG 23KT 3117 10471 

HAIL...2.50IN
WIND...70MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 1:39 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Apr 12, 1:39 PM CDT, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
139 PM CDT Wed Apr 12 2017

.DISCUSSION...

An active afternoon and evening of severe weather is underway as
storms have begun developing across the higher terrain of W TX and
SE NM. Copious amounts of low level moisture, along with strong
lift, instability, and shear will lead to a risk of severe
thunderstorms and flooding through the night. Please see the
mesoscale discussion that will follow shortly regarding today and
tonight's severe weather threat. Storms look likely to organize
into an MCS this evening and push east across the area bringing
widespread heavy rain. A Flash Flood Watch has been issued for
much of the area through Thursday morning. Look for widespread
rainfall amount of 1-2 inches with isolated higher amounts
possible.

The shortwave trough associated with these storms will move across
the area overnight. Storms will linger across the eastern Permian
Basin Thursday morning before redevelopment out west is possible
by afternoon. Strong surface heating along with moist, upslope
flow could lead to isolated severe storms in the higher terrain.

SW flow aloft will continue Friday into early next week bringing
with it more chances for showers and thunderstorms. We could see
storms develop across the area each afternoon as temperatures warm
well above normal and low level moisture remains in place. It
appears the next significant chance of rain will come Easter
Sunday as a stronger wave crosses the region. These storms will
again have the potential to be severe and contain locally heavy
rain.

Drier and much warmer conditions look to arrive by the middle of
next week as the upper flow flattens across the southern U.S.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     60  76  61  77 /  80  50  10  10
Carlsbad                       59  80  59  86 /  70  30  10  20
Dryden                         63  78  62  80 /  70  20  20  20
Fort Stockton                  62  79  60  84 /  80  30  20  30
Guadalupe Pass                 55  79  56  81 /  60  30  20  10
Hobbs                          57  75  58  80 /  80  40  10  20
Marfa                          55  79  54  83 /  70  30  30  20
Midland Intl Airport           60  76  61  78 /  80  40  10  10
Odessa                         60  77  61  78 /  80  40  10  20
Wink                           62  81  61  84 /  80  30  10  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for Central Lea County-
     Eddy County Plains-Guadalupe Mountains of Eddy County-
     Northern Lea County-Southern Lea County.

TX...Flash Flood Watch through Thursday morning for Andrews-Borden-
     Crane-Davis/Apache Mountains Area-Dawson-Ector-Gaines-
     Glasscock-Guadalupe Mountains-Howard-Loving-Martin-Midland-
     Mitchell-Pecos-Reagan-Reeves County and Upper Trans Pecos-
     Scurry-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

&&

29
Hazardous weather outlook, Apr 12, 1:43 PM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
143 PM CDT Wed Apr 12 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
143 PM CDT Wed Apr 12 2017 /1243 PM MDT Wed Apr 12 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong thunderstorms are possible across all of west Texas and
southeast New Mexico this afternoon and tonight. Some of the storms
may become severe, with large hail and damaging winds being the main
threats. However a tornado or two cannot be ruled out, especially
over southeastern New Mexico this afternoon and evening. Frequent
lightning strikes will likely accompany storms, as will locally heavy
rainfall and the potential for flash flooding, particularly this
tonight when one or more thunderstorm complexes could form.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Strong, if not severe, storms will be possible each afternoon and
evening from Thursday afternoon through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, Apr 12, 5:21 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
521 PM CDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             1 SE SEVEN RIVERS       32.58N 104.41W
04/12/2017  E1.75 INCH       Eddy               NM   PUBLIC

            REPORTED AT CARLSBAD KOA HOLIDAY CAMPGROUND.

&&

AMBER.HLUCHAN
Local storm report, Apr 12, 5:32 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
532 PM CDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             2 SSW VERHALEN          31.10N 103.60W
04/12/2017  E2.00 INCH       Reeves             TX   STORM CHASER

&&

AMBER.HLUCHAN
Special weather statement, Apr 12, 5:34 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
434 PM MDT WED APR 12 2017

NMZ028-122300-
Eddy County Plains NM-
434 PM MDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EDDY COUNTY UNTIL
500 PM MDT...

At 434 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Seven Rivers Airport, or 22 miles west of
Carlsbad, moving east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Carlsbad, Brantley Lake State Park, Living Desert State Park, Seven
Rivers, Seven Rivers Airport and Carlsbad North.

A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern New Mexico.

LAT...LON 3240 10468 3259 10468 3261 10434 3237 10418
TIME...MOT...LOC 2234Z 269DEG 24KT 3250 10459
Local storm report, Apr 12, 5:51 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
551 PM CDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             19 SSW PECOS            31.16N 103.62W
04/12/2017  E1.75 INCH       Reeves             TX   PUBLIC

&&

AMBER.HLUCHAN
Local storm report, Apr 12, 5:57 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
557 PM CDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             LAKEWOOD                32.62N 104.35W
04/12/2017  E1.75 INCH       EDDY               NM   TRAINED SPOTTER

&&

JULIE.PHILLIPSON
Local storm report, Apr 12, 5:58 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
558 PM CDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     LAKEWOOD                32.62N 104.35W
04/12/2017                   EDDY               NM   TRAINED SPOTTER

            SIGNIFICANT ROOF DAMAGE TO HOME

&&

JULIE.PHILLIPSON

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:46 PM CDTSpecial Weather StatementMAF59 min
Apr 12, 12:27 PM CDTFlash Flood WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 12 more15 hr
Apr 12, 1:19 PM CDTSpecial Weather StatementMAFYoakum26 min
Apr 12, 1:36 PM CDTSpecial Weather StatementMAFReeves24 min
Apr 12, 1:42 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves48 min
Apr 12, 1:48 PM CDTSevere Thunderstorm WarningMAFGaines42 min
Apr 12, 1:58 PM CDTSpecial Weather StatementMAFLoving, Winkler47 min
Apr 12, 2:13 PM CDTSevere Thunderstorm WarningMAFWinkler47 min
Apr 12, 2:28 PM CDTSevere Thunderstorm WarningMAFGaines32 min
Apr 12, 2:30 PM CDTSevere Thunderstorm WarningMAFReeves45 min
Apr 12, 2:42 PM CDTSpecial Weather StatementMAF33 min
Apr 12, 2:59 PM CDTSevere Thunderstorm WarningMAFWard, Winkler28 min
Apr 12, 3:04 PM CDTAreal Flood AdvisoryMAFWinkler3 hr
Apr 12, 3:10 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves65 min
Apr 12, 3:11 PM CDTSevere Thunderstorm WarningMAFReeves49 min
Apr 12, 3:16 PM CDTSpecial Weather StatementMAFCulberson44 min
Apr 12, 3:27 PM CDTSevere Thunderstorm WarningMAFCulberson63 min
Apr 12, 4:06 PM CDTSpecial Weather StatementMAFJeff Davis39 min
Apr 12, 4:19 PM CDTSpecial Weather StatementMAFWard41 min
Apr 12, 4:43 PM CDTSpecial Weather StatementMAFReeves47 min
Apr 12, 4:48 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves42 min
Apr 12, 4:58 PM CDTSpecial Weather StatementMAFWard32 min
Apr 12, 5:18 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves42 min
Apr 12, 5:42 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves48 min
Apr 12, 6:00 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves32 min
Apr 12, 6:12 PM CDTSpecial Weather StatementMAFPresidio48 min
Apr 12, 6:13 PM CDTSpecial Weather StatementMAFLoving47 min
Apr 12, 6:23 PM CDTSevere Thunderstorm WarningMAFReeves52 min
Apr 12, 6:49 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis, Reeves56 min
Apr 12, 6:58 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.